Virginia, 2014

Damaging Winds in Virginia, February 21, 2014

February 21, 2014 · NWS MRX · 5 events in 5 counties and zones

Thunderstorms tracked into southwest Virginia during the morning hours on the 21st. Numerous trees and powerlines were downed over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms tracked into southwest Virginia during the morning hours on the 21st. Numerous trees and powerlines were downed over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 12:20 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 21, 12:20 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EST FRI FEB 21 2014

.AVIATION...A COLD FRONT WILL SWING THROUGH EARLY IN THE
PERIOD...ALONG WITH SOME SHOWERS AND THUNDERSTORMS. GUSTY SOUTH TO
SOUTHWEST WINDS AHEAD OF THE FRONT...SWITCHING TO SOUTHWEST TO WEST
BEHIND IT. CLEARING BEHIND THE FRONT DURING THE FIRST PART OF THE
DAY. WILL CARRY BRIEF MVFR CONDITIONS AND THUNDER WITH THE MAIN
LINE OF PRECIP...OTHERWISE VFR CONDITIONS EXPECTED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
     ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...JOHNSON...
     MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI.

VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...WISE.

&&

LW
Hazardous weather outlook, Feb 20, 4:46 AM EST, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 AM EST THU FEB 20 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO
VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND
BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN
THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED
TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY.

IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON
THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST
VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND
SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE
EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH
TONIGHT DUE TO THE RISK OF SEVERE WEATHER.

In the hours before

Local storm report, Feb 21, 1:22 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
02/21/2014                   ROANE              TN   911 CALL CENTER

            SEVERAL TREES DOWN NEAR HARRIMAN.

&&
Local storm report, Feb 21, 1:41 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
02/20/2014                   SEQUATCHIE         TN   911 CALL CENTER

            NUMEROUS REPORTS OF TREES ACROSS COUNTY.

&&
Local storm report, Feb 21, 1:52 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
152 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     LOUDON                  35.74N 84.36W
02/21/2014                   LOUDON             TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&
Local storm report, Feb 21, 1:53 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     SOUTH PITTSBURG         35.02N 85.71W
02/21/2014                   MARION             TN   EMERGENCY MNGR

            *** 1 INJ *** SEVERAL TREES DOWN ACROSS THE COUNTY WITH
            STRUCTURAL DAMAGE TO A MOBILE HOME.

1255 AM     TSTM WND DMG     DEERLODGE               36.20N 84.76W
02/21/2014                   MORGAN             TN   911 CALL CENTER

            SEVERAL TREES DOWN NEAR DEELODGE AREA.

0115 AM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
02/21/2014                   ROANE              TN   911 CALL CENTER

            SEVERAL TREES DOWN NEAR HARRIMAN.

0150 AM     TSTM WND DMG     LOUDON                  35.74N 84.36W
02/21/2014                   LOUDON             TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&
Local storm report, Feb 21, 2:04 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     DECATUR                 35.53N 84.79W
02/21/2014                   MEIGS              TN   911 CALL CENTER

            TWO TREES DOWN ON HWY 58 AND HWY 54

&&
Local storm report, Feb 21, 2:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
02/21/2014                   HAMILTON           TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY

&&

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
February 21, 2:45 AM EST to 3:00 AM EST
Where
Wise County, Wise
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.970, -82.400

Law enforcement personnel reported several trees downed by thunderstorm wind in Wise.

Thunderstorm Wind, Lee

When
February 21, 2:45 AM EST to 3:00 AM EST
Where
Lee County, Jonesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.680, -83.100

Law enforcement personnel reported several trees downed by thunderstorm wind in Jonesville.

Thunderstorm Wind, Scott

When
February 21, 3:21 AM EST to 3:30 AM EST
Where
Scott County, 2 mi N of Weber City
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
36.649, -82.570

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm wind 2 miles north of Web City.

Thunderstorm Wind, Norton (C)

When
February 21, 3:23 AM EST to 3:35 AM EST
Where
Norton (C) County, Norton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.930, -82.630

Law enforcement personnel reported trees downed by thunderstorm wind across the western portions of Wise.

Thunderstorm Wind, Russell

When
February 21, 4:45 AM EST to 5:00 AM EST
Where
Russell County, 2 mi NE of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.920, -82.054

Law enforcement personnel reported a few trees downed by thunderstorm wind across the eastern portions of Russel County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492276, 492279, 492282, 492285, 492287.